Alert archive / Tennessee / High Wind Warnings in 2019
High Wind Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Mar 9, 2019, 5:30 PM EST for 8 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Mar 9, 2019, 7:00 PM EST. It was in force for 9 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2019, 5:30 PM EST (22:30 UTC)
- In effect from
- Mar 9, 2019, 7:00 PM EST
- Expired
- Mar 10, 2019, 5:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Morristown, TN
Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:00 PM EST | NON-TSTM WND GST 55 | 2 Nne Happy Valley, TN | REPORT FROM LOOK ROCK TOWER. |
| Mar 9, 7:00 PM EST | NON-TSTM WND GST 74 | 4 E Wears Valley, TN | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 4 E WEARS VALLEY. COVE MOUNTAIN WIND TOWER. |
| Mar 9, 7:00 PM EST | NON-TSTM WND GST 74 | 4 E Wears Valley, TN | COVE MOUNTAIN WIND TOWER. |
| Mar 9, 8:52 PM EST | TSTM WND GST 54 | 2 S Madisonville, TN | SKYWARN WEATHER SPOTTER IN MADISONVILLE, TN HAD AN ESTIMATED WIND GUST OF 54 MPH. |
| Mar 9, 9:00 PM EST | NON-TSTM WND GST 98 | 4 E Wears Valley, TN | FROM COVE MOUNTAIN WIND TOWER. |
| Mar 9, 10:00 PM EST | NON-TSTM WND DMG | 1 Wsw Gatlinburg, TN | A FEW TREES AND POWERLINES DOWN IN AND AROUND GATLINBURG. |
| Mar 9, 11:20 PM EST | NON-TSTM WND DMG | Gatlinburg, TN | EMERGENCY MANAGEMENT REPORTS NUMEROUS POWER OUTAGES ACROSS GATLINBURG. LOCAL POWER COMPANY ESTIMATED NEARLY 3000 CUSTOMERS WITHOUT POWER ACROSS SEVIER COUNTY. |
| Mar 9, 11:31 PM EST | NON-TSTM WND GST 72 | 1 Nnw Camp Creek, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
535 WWUS74 KMRX 092230 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 530 PM EST Sat Mar 9 2019 ...Strong winds expected across the higher elevations and foothills... .Southerly winds will continue to increase this evening, and will become quite strong and gusty across some of the higher elevations and foothills of the East Tennessee mountains through early Sunday morning. TNZ041-072-074-100900- /O.UPG.KMRX.WI.Y.0015.000000T0000Z-190310T0900Z/ /O.NEW.KMRX.HW.W.0006.190310T0000Z-190310T0900Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 530 PM EST Sat Mar 9 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY... The National Weather Service in Morristown has issued a High Wind Warning, which is in effect until 5 AM EDT Sunday. The Wind Advisory is no longer in effect. * WINDS...South 25 to 35 mph with gusts up to 65 mph, mainly above 3500 feet. * TIMING...This evening through early Sunday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$ TNZ018-043-045-047-087-100900- /O.CON.KMRX.WI.Y.0015.000000T0000Z-190310T0900Z/ Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe- Including the cities of Mountain City, Cedar Creek, Erwin, Roan Mountain, and Coker Creek 530 PM EST Sat Mar 9 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY... * WINDS...South 20 to 30 mph with gusts up to 45 mph. * TIMING...Now through early Sunday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
928 WWUS74 KMRX 100413 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1113 PM EST Sat Mar 9 2019 ...Strong winds expected across the higher elevations and foothills... .Strong and gusty southerly winds are ongoing and will continue through early Sunday morning across some of the higher elevations and foothills of the East Tennessee mountains. TNZ018-043-045-047-087-100900- /O.UPG.KMRX.WI.Y.0015.000000T0000Z-190310T0900Z/ /O.EXA.KMRX.HW.W.0006.000000T0000Z-190310T0900Z/ Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe- Including the cities of Mountain City, Cedar Creek, Erwin, Roan Mountain, and Coker Creek 1113 PM EST Sat Mar 9 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY... The National Weather Service in Morristown has issued a High Wind Warning, which is in effect until 5 AM EDT Sunday. The Wind Advisory is no longer in effect. * WINDS...South 20 to 30 mph with gusts up to 60 mph. Gusts up to 70 mph are possible above 3500 feet. * TIMING...Now through early Sunday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$ NCZ060-061-100900- /O.EXA.KMRX.HW.W.0006.000000T0000Z-190310T0900Z/ Cherokee-Clay- Including the cities of Murphy and Hayesville 1113 PM EST Sat Mar 9 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EDT SUNDAY... The National Weather Service in Morristown has issued a High Wind Warning, which is in effect until 5 AM EDT Sunday. * WINDS...South 20 to 30 mph with gusts up to 60 mph for elevations above 3500 feet. * TIMING...Now through early Sunday morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$ TNZ041-072-074-100900- /O.CON.KMRX.HW.W.0006.000000T0000Z-190310T0900Z/ Cocke Smoky Mountains-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cosby, Cades Cove, and Gatlinburg 1113 PM EST Sat Mar 9 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM EDT SUNDAY... * WINDS...South 25 to 35 mph with gusts up to 60 mph. Gusts between 75 and 80 mph are possible above 3500 feet. * TIMING...Now through early Sunday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered to numerous power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Mar 9, 3:17 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 9, 3:17 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
317 PM EST Sat Mar 9 2019
.SHORT TERM...(Tonight and Sunday)...
A shallow layer of saturated air persists over much of the southern
region of the forecast area with a dry layer aloft. This is keeping
the low clouds in place as a wedge of cold air over the eastern
mountains is preventing the warm front to our south from progressing
northward. This is also leading to less isentropic lifting over the
valley than originally thought so rain has been less prevalent
today. With the cold front out to the west continuing to track
eastward, a slightly more unstable airmass will move in later this
afternoon to help lift the ceilings across much of the southern
counties of the forecast area.
As the frontal boundary moves into eastern Tennessee, the winds will
pick up a bit in the valley, while a decent downsloping event is
expected for the Smokey mountains and eastern foothills. While not
the traditional setup for this kind of event, models are indicating
overnight wind gusts of up to 55 mph or more. Some areas of the
Cumberland plateau could also see close to wind advisory criteria,
although the high wind event will be mostly be restricted to the
eastern mountains. With the onset of the front, some areas could see
periods of heavy precipitation and the occasional thunderstorm is
possible with local rain totals of up to an inch. Current CAPE
values are too low for any severe thunderstorms and most of the
severe weather should stay to the west of the Cumberland plateau.
Temperatures tomorrow will be pleasant despite the passage of the
cold front due to lack of any decent cold air advection and
increased INSOLATION from the clearing skies.
.LONG TERM...(Sunday night through Saturday)...
The extended will begin in a rather quiet and tranquil weather
pattern. Surface high pressure tracking through and centered to
our north will be the dominant weather feature. Flow aloft will
begin fairly zonal and slowing shift towards a ridge. This will
allow Sunday night through Tuesday to remain dry with seasonal to
a bit above normal high temperatures. Wednesday will be a
transition day with a warm front approaching the area. Associated
light showers will move in Wednesday night as low level moisture
increases and weak lift develops over the region. The cold front
will push in on Thursday. This will bring of line of convection
across the Southern Appalachian Region Thursday afternoon and
evening. The air mass should become at least weakly unstable for a
chance of a few thunderstorms. The frontal boundary will continue
to affect local weather into Friday with continued scattered
showers. As the system slowly pulls away from the area Friday
night into Saturday...wrap around light precip could linger over
far northern locations and over upslope areas of the east TN
mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 54 71 46 64 / 80 10 10 10
Knoxville McGhee Tyson Airport, TN 54 70 42 61 / 80 10 0 10
Oak Ridge, TN 53 69 42 60 / 80 10 0 10
Tri Cities Airport, TN 48 67 39 58 / 70 10 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 5 AM EDT Sunday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...None.
&&
PW/MJBHazardous weather outlook, Mar 9, 3:02 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 302 PM EST Sat Mar 9 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-102015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 302 PM EST Sat Mar 9 2019 /202 PM CST Sat Mar 9 2019/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight A strong frontal system will push into the forecast area tonight. Showers and thunderstorms, some with heavy rain that could produce localized flooding, will be possible ahead of this system. The overall threat of severe weather is low but a few stronger storms could produce some damaging winds. The areas most favorable for such storms would be the plateau and western portions of southern Tennessee Valley. Additionally, this system is expected to produce strong and gusty winds across the higher elevations and foothills of the East Tennessee mountains this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:16 AM EST | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 20 hr |
| Mar 9, 8:39 AM EST | River Flood Warning | MRX | Hamilton | 37 hr |
| Mar 9, 8:39 AM EST | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 58 hr |
Nearby
High Wind Warnings in Tennessee, 2019High Wind Warnings in North Carolina, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.